Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Grand Rapids, MI

May 13, 2005Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 13, 2005, 3:24 PM EDT for Van Buren County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 3:24 PM EDT (19:24 UTC)
Expired
May 13, 2005, 4:17 PM EDT
In force
53 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 131924
SVRGRR
MIC159-132015-
/O.NEW.KGRR.SV.W.0014.050513T1924Z-050513T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 415 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF SOUTH HAVEN TO
  12 MILES WEST OF HARTFORD...AND MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VAN BUREN STATE PARK...SOUTH HAVEN AND COVERT AROUND 330 PM EDT
  TOQUIN...KIBBIE...MCDONALD AND HARTFORD AROUND 335 PM EDT
  LAWRENCE...LACOTA AND BANGOR AROUND 340 PM EDT

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8628 4242 8578 4210 8578 4212 8593
      4218 8603 4215 8623 4225 8623 4225 8637

$$

RG MEADE
2 follow-up statements
000 
WWUS53 KGRR 131953
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
353 PM EDT FRI MAY 13 2005

MIC159-132015-
/O.CON.KGRR.SV.W.0014.000000T0000Z-050513T2015Z/
VAN BUREN MI-
353 PM EDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VAN BUREN
COUNTY UNTIL 415 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF BERLAMONT TO GLENDALE...
AND MOVING NORTHEAST AT 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR SOUTH CENTRAL MICHIGAN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTHWESTERN MICHIGAN.

LAT...LON 4242 8626 4242 8578 4229 8580 4224 8592
      4223 8599 4225 8616 4227 8629

$$

BEACHLER
000 
WWUS53 KGRR 132017
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
417 PM EDT FRI MAY 13 2005

MIC159-132027-
/O.EXP.KGRR.SV.W.0014.000000T0000Z-050513T2015Z/
VAN BUREN MI-
417 PM EDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT 
FRIDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4242 8626 4242 8578 4229 8580 4224 8592
      4223 8599 4225 8616 4227 8629

$$

BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:03 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 13, 12:03 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1203 PM EDT FRI MAY 13 2005

.UPDATED...

I UPDATED THE ZONES TO CONFINE THE POSSIBLE SEVERE WEATHER OUR
SOUTHEAST COUNTIES. THE AREA OF THUNDERSTORMS THAT MOVED ACROSS OUR
CENTRAL AND SOUTHERN COUNTIES THIS MORNING HAS WORKED OVER THE
ATMOSPHERE OVER MOST OF OUR COUNTY WARNING AREA IN SO DOING.  THUS
MOST OF THE CWA WILL SEE SHOWERS WITH A CHANCE OF A THUNDERSTORM
SINCE NORTH AND WEST OF A LINE FROM BTL TO LAN... WILL STAY IN THE
COLD AIR AND NORTH OF THE WARM FRONT. THE MVC WEST OVER NW ILLINOIS
WILL CONTINUE TO BRING ENOUGH LIFT TO KEEP THE SHOWERS WEST OF GOING
AS THEY MOVE THROUGH MOST OF OUR COUNTY WARNING AREA THIS AFTERNOON.

MEANWHILE...SOUTH AND EAST OF THAT LINE THE LOW LEVEL JET WHICH WAS
AIDED AT THE CONVECTION THIS MORNING WILL HELP FOCUS THE CONVECTION
IN THIS AREA. THIS SHOULD BE MOSTLY LATE THIS AFTERNOON AND EVENING.
MEANWHILE THAT MCV (MOVING INTO SOUTHERN WI) HAS ALREADY DEVELOPED A
WAVE ON THE FRONT WITH A NEW LOW OVER NORTHWEST ILLINOIS (15Z).
GIVEN THE AXIS OF THE LOW LEVEL JET BETWEEN 21Z AND 03Z AIMED TOWARD
DETROIT/TOLEDO...AND JUXTAPOSITION OF THE WARM FRONT NEAR INTERSTATE
94 AT THAT TIME... PLUS CONSIDERING THE AXIS OF THE MID LEVEL JET
WILL BE CROSSING LAKE MICHIGAN AT THAT TIME WITH 50 KNOTS ALMOST TO
MBS...SEEMS THE BEST AREA FOR STRONG TO SEVERE THUNDERSTORMS SHOULD
BE SOUTH AND EAST OF A LINE FROM LANSING TO BATTLE CREEK.   IT IS
THERE WERE THE BEST THREAT FOR SEVERE WEATHER IS. ISOLATED TORNADOES
NEAR THE WARM FRONT STILL WOULD BE POSSIBLE BASED ON THE 1 KM
HELICITY BEING MORE THAN HALF THE TOTAL HELICITY (OVER 150 NEAR JXN
AT 3 PM).  CAPES ARE FORECAST OVER 1500 J/KG IN THAT AREA BY LATE
AFTERNOON. WINDS WILL BE MOSTLY UNIDIRECTIONAL SOUTH OF THE WARM
FRONT (SOUTH OF LANSING AFTER 3 PM).

THIS ALL SHOULD BE EAST OF THE GRR CWA BY EARLY EVENING. THEN
LIGHTER WINDS AND ALL THAT RAIN THAT FELL TODAY SHOULD LEAD TO FOG
DEVELOPMENT OVERNIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM
Hazardous weather outlook, May 13, 1:55 PM EDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR WEATHER WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT FRI MAY 13 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE-
SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-
WHITEHALL TO PENTWATER-
155 PM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
SOUTH AND EAST 10 MILES NORTH OF HOLLAND TO NEAR ST JOHNS.  THE MOST
LIKELY TIME FOR THIS THREAT IS BETWEEN 3 PM AND 10 PM TONIGHT. WIND
GUSTS TO 70 MPH...HAIL TO 2 INCHES IN DIAMETER AND ISOLATED
TORNADOES ARE THE MOSTLY LIKELY THREATS.  THE ISOLATED
TORNADOES ARE POSSIBLE NEAR THE WARM FRONT DURING THE LATE AFTERNOON
INTO THE EARLY EVENING. THAT SHOULD MOSTLY BE SOUTH AND EAST OF
LANSING. HEAVY RAINFALL...WITH RAINFALL RATES OVER 1 INCH AN HOUR IS
ALSO POSSIBLE WITH THESE THUNDERSTORMS. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO EXPECTED WITH THOSE THUNDERSTORMS. ISOLATED NONE
SEVERE THUNDERSTORMS... WITH THE THREAT OF HEAVY RAINFALL ARE
POSSIBLE ACROSS THE REST OF THE AREA.

A LOW PRESSURE SYSTEM SYSTEM NEAR CHICAGO AT 2 PM THIS AFTERNOON
WILL MOVE EAST NORTHEAST TOWARD THE DETROIT AREA BY EARLY THIS
EVENING. THAT WILL BRING THE WARM FRONT TO NEAR LANSING BY LATE THIS
AFTERNOON. IT IS NORTHWARD PUSH OF AIR WITH THE WARM FRONT THAT WILL
HELP TO FOCUS THE SEVERE WEATHER THREAT SOUTH AND EAST OF LANSING
LATE THIS AFTERNOON AND EVENING.

OVERNIGHT...ONCE THAT ALL MOVES OUT... WINDS WILL BECOME LIGHT. WITH
ALL THE RAIN THAT FELL DURING THE DAY TODAY... AREAS OF DENSE FOG
MAY DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...ASSOCIATED WITH A FRONTAL SYSTEM MOVING THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. MORE
INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE). REPORTS OF SEVERE WEATHER
WOULD BE MUCH APPRECIATED AND CAN BE SENT TO THE NATIONAL WEATHER
SERVICE VIA THE ONLINE SPOTTER REPORT FORM LINK ON THE MAIN PAGE.

&&

DUKE WDM

In the hours before

Local storm report, May 13, 9:29 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             1 S BATTLE CREEK        42.28N 85.23W
05/13/2005  0.75 INCH        CALHOUN            MI   LAW ENFORCEMENT

            LOCATED AT CAPITOL AVENUE SOUTHWEST AND INTERSTATE 94

&&

GWETZEL
Local storm report, May 13, 10:18 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1018 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             2 E KALAMAZOO           42.27N 85.55W
05/13/2005  0.75 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            REPORTED NEAR THE INTERSECTION OF GULL ROAD AND SPRINKLE

0920 AM     HAIL             1 S BATTLE CREEK        42.28N 85.23W
05/13/2005  0.75 INCH        CALHOUN            MI   LAW ENFORCEMENT

            LOCATED AT CAPITOL AVENUE SOUTHWEST AND INTERSTATE 94

&&

GWETZEL
Local storm report, May 13, 11:39 AM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             SIDNEY                  43.25N 85.13W
05/13/2005  0.75 INCH        MONTCALM           MI   POST OFFICE

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:36 AM EDTSevere Thunderstorm WarningGRRKalamazoo41 min
May 13, 9:15 AM EDTSevere Thunderstorm WarningGRRCalhoun30 min
May 13, 10:57 AM EDTSevere Thunderstorm WarningGRRMontcalm16 min
May 13, 3:36 PM EDTSevere Thunderstorm WarningGRRAllegan57 min
May 13, 3:58 PM EDTSevere Thunderstorm WarningGRRKalamazoo50 min
May 13, 5:14 PM EDTSevere Thunderstorm WarningGRRJackson46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.